I recently got the Depo shot on 1/31. On 2/1 my partner and I had had protected sex and the next day I noticed a fishy smell coming from my vagina. I’ve never had this happen before, never experienced it so of course I freaked out. Well my partner also told me out the blue that he could tell a change in my vagina smell. He said my vagina doesn’t stink but it smells different than it normally does. I also get this brown mixed discharge that smells weird too. I’m a first time Depo user and I’m not sure if these are Depo symptoms, should I get them this early? My boobs are sore, I always feel rather sensitive or either irritated... and last night when me and my partner was in the middle of sexual activity I just completely lost interest.. that’s never happened and now the thought of sex makes me want to turn the other cheek lol. I just don’t even want him to bring that thing close to me. Has anyone experienced anything similar?
Weird smells after Depo shot?
Question posted by Aldx18 on 5 Feb 2018
Last updated on 23 February 2021 by Gateway1500
Yes it does have a foul fishy smell after taking depo because of the spotting any blood smell bad even if its in small amounts the spotting will last 3 months it will last as long your taking the depo having spotting like symptoms keeps your ovaries from producing any eggs so you will have your period 3 months long but in spotting like symptoms so you dont get pregnant any contracepción will have its side effects i tried the pill but doctor said that women on the pill couldnt smoke ciggerttes do to heart attacks am 40 years old so i guess the pill is not right for me my friend has the one that goes inside the uterus it works for her no side effects
I’m just seeing this post now and I hope you still receive updates whenever somebody posts a response, but in the meantime I’ll share my short bio with being on Depo.
First I’ll say that I found this forum because I’m experiencing similar issues here n there, while being on the Depo shot (faithfully on time) the last 2.5 years. February 2020 will be 3 full years of being on the shot. I absolutely love this, it’s better then having a foreign object up in me such as an IUD (where you still can have periods), or taking a pill daily. I’m an EMT student and I’m learning a lot on the field already, but I will say, being a woman in the tactical field, I prefer the shot, because there are no interruptions or risk of me being bedridden because of how my period used to make me sick for days on end.
I had a heavy flow prior to the shot, and now I’ve been period free since July 2017, and it’s incredible freeing feeling if I do say so myself. I’m a hard worker and my cycle would often become a huge distraction for me and I would have symptoms of Endometriosis without ever being officially diagnosed, before this shot. So I’m thankful and appreciative first and foremost that I can still have the opportunity to have it every 3 months. Remember that it is not recommended for a woman to be on this shot in their 30s, let alone, especially if you’re ever going to want children. I have one child and I’m one and done so this is better then removing my organs just to be free of a difficult cycle.
Anyway, I have been experiencing some vaginal odor recently, with my long term partner. I cannot seem to get a positive test result for vaginitis or BV, either. My theory is that, (TMI FYI), our chemistry and mixture of sexual juices seems to make me have the worse odor I’ve ever experienced. I will say that sometimes it is OK and “normal”, in terms of a regular smell, but there’s something about being on this shot, that is causing me to have foul odor after sex. Of course I wash, exterior, but I find the need to have to do it multiple times a day. It’s rather disturbing my schedule and, makes me embarrassed because my partner notices the smell as well. It’s a turn off. I have to douche 3x a month, even though the sound of that makes my Ob cringe because it takes away the “healthy and good” bacteria from the vagina, but it replaces it with a normal smelling vagina, instead of putrid and ridiculous. My personal hygiene is great, however, the smell makes it seem like I don’t take care of myself properly and that’s what is irritating. I don’t have discharge with the smell, either. Other then just your basic secretions of a vagina.
The dark discharge you’re getting is called breakthrough bleeding and it is basically normal because whenever your uterus contracts, it will constrict, and automatically “flush” any old blood lining from your uterus. It’s a natural process that happens because you are not pregnant, but remember the shot basically makes your body think that you are, and since you do not have a mucus plug (that only happens with pregnancy), you’ll see the different colors of discharge. It’s nothing to be alarmed, and will happen with just about any birth control. The depo also prevents you from ovulating, and releasing and egg. But if you are less then two months on this, up to a year, your body is adjusting to not ovulating.
I’ve experienced the exact same thing, I’ve never had any smell to me up until after I got the Depot shot. I try to drink water and watch what I eat to think that’ll help due to what you put in your body comes out or reflects how you’ll smell and acne health etc. have you done anything to change the smell or help it? I’ve been off the shot now for 5 months and I barley stopped bleeding like 2 months ago but here and there I’ll still have a smell to me. I am a very clean person and never experienced such a thing so I don’t know what to do.
Depo killed my sex drive whilst I was on it, & gave me lots of hormonal symptoms, that I'd get with a period or pregnancy.
You shouldn't smell different, though, so you'll need to be checked out by a doctor or nurse, for that.
Brown spotting is old blood, so that might have a little smell to it.
Went to see the doctor, turns out I have a yeast infection & was prescribed fluconazole. Thank goodness it’s not BV!
Thank you for the update.
I was prone to those yeast infections when I was on Depo. They'd go right through me, from mouth downwards.
- Depo-Provera uses and safety info
- Depo-Provera information for Healthcare Professionals (includes dosage details)
- Side effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.